May 28, 2001
I have been on combavir/viramune for 1yr and have remained an undectable vl and tcell count of 500. Two months ago my blood test came back with a vl of 600 tcells 506. My doctor did a repeat and my test came back vl 400 tcells 325. I dont understand what is going on. Am Im developing resitance. My doc has told me to continue with my current regiment for now. and will test again a 6 weeks. If I am developing resitant is there still hope. I keep reading about drug resistance, but I never see anything about options once they develop. Please Help
Response from Dr. Pavia
First of all, it is important to know that there is plenty of hope. There are excellent second line options, and more.
Let's look at what may be going on. You have had two viral loads that have come back positive, but very low. This can be simply a "blip," a phenomenon when your viral load bounces up to a detectable level and then drops down again. These are not associated with developing resistance. You have two detectable levels, so there may be a little more going on. You may have had an illness or a period of missing drugs which allowed your virus to pop up. You may also have developed resistance to one drug, but not to the other two. Most often, this will be resistance to 3TC (one of the drugs in combivir). Usually, if your next viral load is detectable, it makes sense to do a genotype to determine if there is any resistance at all. However, if the viral load is below 500-1000, the genotyping may not work.
If you develop resistance to 2TC alone, but not to viramune, one option is to change or add two drugs, but keep the viramune. If there is resistance to viramune, then a whole new regimen can be built, usually around a protease inhibitor.
In any event, there is a lot that can be done over many years. Hang in there
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Purple Spots After Drinking After Someone Worried I Have HIV
- White Bumps On Penis After Condom Broke Worried I Have HIV
- Can Genital Warts Cause Cancer?
- Can I Mix Fluconazole And Monistat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.